Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 17, 2018, 3:03 PM EDT for Anne Arundel County, Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2018, 3:03 PM EDT (19:03 UTC)
- Expired
- Jul 17, 2018, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anne Arundel County, MD, Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 82 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:36 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 17, 2:36 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 236 PM EDT Tue Jul 17 2018 .SYNOPSIS... A cold front will cross the area this evening. High pressure will return for Wednesday and Thursday before moving offshore Friday. Low pressure may impact the area during the weekend. && .NEAR TERM /THROUGH TONIGHT/... Numerous showers and thunderstorms have developed across the area. As of 230 pm, the axis stretches from Frederick to Culpeper, with additional activity around metro Baltimore. While the echoes have been strong, there hasn't been much organization to them. This likely is using up the available instability, and an additional segment forming across southern Virginia will be capturing some of the moisture. The trend will be to continue pushing this axis across the Baltimore-Washington metro through 6pm. It remains to be seen how organized this will become. Local strong/severe wind gusts remain possible, but its running out of space for everything to come together. While local rainfall rates have been intense, there should been enough forward movement to preclude most hydro issues. The exception will be for repeated thunderstorms. Most convection will be pushing east of the Chesapeake Bay this evening. Some CAM guidance has been insistent at a secondary scattered line crossing the area this evening, so have not dropped chance PoPs. Confidence in this scenario is not high. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... High pressure will be sliding from the Great Lakes toward New England Wednesday into Thursday, providing sunny skies, low humidity, and temperatures a pinch below normal. && .LONG TERM /FRIDAY THROUGH TUESDAY/... High pressure will move off the New England coastline on Friday, leaving us with southeasterly flow at the surface. This southeasterly flow should allow some moisture return at the surface, with dewpoints climbing back into the 60s by day's end. The majority of the region is expected to stay dry, but some showers and thunderstorms may be possible over far western portions of the forecast area as ascent out ahead of a deep trough approaching from the Upper Midwest begins to overspread the area. The aforementioned trough will dig southeastward and approach the region this weekend. As it approaches, the trough will become largely cutoff from stronger westerly flow to the north. This will slow the eastward progression of the system, as it transitions into more of an upper low. Model guidance is also suggesting that a weak coastal low may develop off the North Carolina coast, along the a stalled out frontal boundary (the remnants of the front passing through our area currently). The coastal low is then picked up by the larger scale upper-level trough and tracks to the north along the Atlantic Seaboard. The interaction between the weak coastal low and the larger-scale trough will be a complex one, so confidence in the finer scale details is low at this point. Regardless, with the upper trough slowly approaching, it appears as though showers and thunderstorms are a good bet both days this weekend. Currently it looks like both the highest chances for precip, and the highest areal coverage of storms will be on Sunday. The majority of model guidance keeps the trough overhead on Monday as it begins to weaken and shear out. As a result, showers and thunderstorms will be possible once again on Monday. With the active weather around, temperatures should run at least slightly below normal Saturday through Monday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Numerous thunderstorms congealing across the metros; believe most of this will be east of the terminals 21-22 UTC. Northwest winds this evening will advect drier air, precluding fog issues. VFR conditions are expected Wednesday through Friday with high pressure in control. Conditions may deteriorate to sub-VFR this weekend as a system approaches from the west. Thunderstorms will be possible each afternoon Saturday through Monday. && .MARINE... Small Craft Advisory in effect for all waters this afternoon and tonight. South flow has been gusting to 20kt, especially on the Bay south of Kent Island. Additional, local gusts will be possible in vicinity of thunderstorms. Anticipate a lull this evening as a cold front crosses the waters. Northwest flow will improve mixing tonight, which will remain favorable into Wednesday morning. Advisory will remain in effect until 11 am. There will be room to adjust the ending time if needed. High pressure will build across the waters Wednesday afternoon, and continue through Friday. Winds will be 10 kt or less through this period, from northeast veering southeast. Low end SCA winds may be possible Saturday through Monday as a system approaches from the west. Thunderstorms will be possible each afternoon Saturday through Monday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ530>543. && SYNOPSIS...HTS NEAR TERM...HTS SHORT TERM...HTS LONG TERM...KJP AVIATION...HTS/KJP MARINE...HTS/KJP
Hazardous weather outlook, Jul 17, 5:22 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 522 AM EDT Tue Jul 17 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 522 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight There is an isolated threat for flash flooding and locally damaging wind gusts from strong to severe thunderstorms this afternoon and into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-180930- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 522 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight There is an isolated threat for flash flooding and locally damaging wind gusts from strong to severe thunderstorms this afternoon and into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jul 17, 11:26 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 1 N POINTS 39.46N 78.61W
07/16/2018 HAMPSHIRE WV NWS EMPLOYEE
MANY TREES DOWN NEAR LAKE FERNDALE. 200-300 WITHOUT
POWER.
&&
EVENT NUMBER LWX1800917
KJPThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:48 AM EDT | Small Craft Advisory | LWX | 31 hr | |
| Jul 17, 2:37 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 17, 3:07 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jul 17, 3:29 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 3 hr |
| Jul 17, 3:56 PM EDT | Special Marine Warning | LWX | 45 min | |
| Jul 17, 4:01 PM EDT | Special Marine Warning | LWX | 44 min | |
| Jul 17, 4:14 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 17, 2:18 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Jul 17, 2:52 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 4 hr |
| Jul 17, 2:55 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 34 min |
| Jul 17, 3:41 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 34 min |
| Jul 17, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 25 min |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.